Suggest treatment for osteoporosis

default
Posted on Mon, 15 Jun 2015 in Lupus
Question: Have been diagnosed with osteoporosis and three different bisphosphonates have been recommended. The first, Evista, would also be good because I am a breast cancer survivor. The second, Reclast, can cause muscle spasms, which I already have (not sure why -- same clinic says back or hip but not sure which one, although leaning heavily with hip -- when I get up from a seated position, I limp for four or five steps and then it goes away). The third was Fosamax, which can cause gastrointestinal problems, which of course I already have as a result of IBS (and I've managed to control that by diet). I am 75, very active, exercise regularly, and had a colonoscopy last fall which showed no problems. I want to help my bones, but not with bad side effects. Almost went off simvastatin because of the leg cramps at night but finally decided it was not the simvastatin. I've seen too many older people go down the slippery medicine slope, taking up to 40 a day, and unless absolutely necessary, I will avoid the pill-as-a-remedy syndrome. Any comments would be appreciated. And, do you recommend a particular bisphosphonates?
doctor
Answered by Dr. Vaibhav Gandhi 24 minutes later
Brief Answer:
all bisphosphonate have major side effects.

Detailed Answer:
Hello
I have read your query.
All bisphosphonate are associated with major side effects.
so I may not recommend you bisphosonate.
Calcitonin nasal spray may help you with less side effects.
teriparatide can be used in severe osteoporosis with less side effects of medicine.
You can start them consulting your doctor.
I hope I have answered your questions. If you have further questions please feel free to contact us. I will be happy to answer. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Vaibhav Gandhi

Orthopaedic Surgeon

Practicing since :1998

Answered : 5164 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Procedures

Recent questions on  Leg cramps

doctor1 MD

46 year old female, resting heart rate 100, BP 132/96, obese, hypothyroid What can I do for severe pain after walking only 15 minutes? Pain is only...

doctor1 MD

I am taking 4 welchol tablets daily for high cholesterol and one triple omega. At last check my cholesterol was 318 and triglycerides were 525...

doctor1 MD

hi..please help me with my fatigue issue, and also tell me why i feel pressure near eye area while i am standing, i am not a healthy eater and also...

doctor1 MD

My father has multiple myeloma. he s on his third month of the BiRD treatment right now with Revlmid, biaxin and dexamethazone. his BP has been low...

doctor1 MD

is quinine water or tablets good for muscle cramps? i get cramps in my legs and lower back and sometimes my obliques or even under my ribcage when...

doctor1 MD

I am 66 years old. I am obese . I have Diabetes high blood pressure , Bi Polar, and I guess that is about all I can remember at this time....

doctor1 MD

have to go urant every 10 to 15 min have dhyarea day & night really bad after eating cramps in belly sides back lower back chest pain left side...

Get personalised answers from verified doctor in minutes across 80+ specialties

179 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2